Gaining weight or struggling to lose weight is frustrating. You might feel like you’re doing all the “right” things: eating healthful foods, exercising, keeping food records, getting enough sleep, and so on. Yet despite all of your efforts, the scale doesn’t seem to budge. What gives? There are so many factors that affect our weight, and food isn’t always the culprit. One of the factors that may, in part, be contributing to some weight gain is medication.
The link between medication and weight
If you have diabetes, chances are, you’re taking some form of medication. It might be medication to help you manage your blood sugars. You might also be taking medication to keep your blood pressure or your cholesterol numbers in check. And you might even be taking a medication to help you better cope with the stress of having a chronic condition. While all of these drugs are effective (or else why would you be taking them?), the reality is that, like all medications, some of them have side effects that can make it difficult to reach your weight goal or can even lead to weight gain. To be more specific, these meds might:
• Jump-start your appetite, causing you to eat more than you usually might
• Slow your metabolism so that you burn fewer calories
• Affect how glucose is stored in the body, leading to increased fat storage
• Cause fluid retention
• Make you feel tired or sluggish, which can prevent you from being as active as you might like
The likely culprits
The following drugs are those that are mostly likely to affect your weight. However, it’s important to keep in mind that not everybody will gain weight while taking them. And, as with any medication, don’t stop taking it without first talking with your health-care provider.
Insulin: Insulin is probably the most effective medicine there is to help you manage your blood sugars. The primary side effect of insulin is low blood sugar (hypoglycemia), but some people find that when they start on insulin, they gain some weight. There are two reasons for this. First, insulin is called an anabolic hormone, which means that it promotes the storage of excess glucose, fat, and protein. So any calories that you don’t burn off get stored as fat. Second, as I mentioned, hypoglycemia is a possible side effect, and having frequent low sugars can quickly lead to weight gain because to treat the low, you need to eat or drink something that contains carbohydrate. Juice, glucose tabs, candy — all of these contain calories.
Sulfonylureas: Glipizide (brand names Glucotrol, Glucotrol XL), glyburide (DiaBeta, Glynase, Micronase), and glimepiride (Amaryl) are examples of sulfonylureas. These drugs cause the pancreas to release insulin and can, in some instances, lead to weight gain. They also can cause low blood sugar.
Thiazolidinediones (TZDs): Pioglitazone (Actos) and rosiglitazone (Avandia) are TZDs, and they help increase the body’s sensitivity to insulin. Weight gain from these drugs may be attributed to an increase in fat cell production; they can also cause fluid retention.
Blood pressure medication: Not all blood pressure medications cause weight gain. But some of the older versions of beta-blockers (propranolol [Inderal, Hemangeol, and others], metoprolol [Lopressor, Toprol XL, and others], and atenolol [Tenormin]) may. These drugs are also used to treat other conditions, such as heart failure, glaucoma, and anxiety. Weight gain generally isn’t much — a few pounds, perhaps. Fortunately, some of the newer forms of beta-blockers, as well as calcium channel blockers, don’t cause weight gain.
Corticosteroids: Also known as steroid hormones, these powerful drugs are prescribed for many conditions. They have an anti-inflammatory effect, making them suitable for treating conditions such as asthma, arthritis, lupus, vasculitis, and inflammatory bowel disease (such as Crohn’s disease). Prednisone and hydrocortisone are examples of corticosteroids. If you take these drugs short-term, weight gain may not be an issue. But many people need to take them for long periods of time, which can increase the chances of gaining weight. Corticosteroids cause weight gain by affecting metabolism and increasing appetite. In addition, these drugs can cause a redistribution of fat in the body, leading to extra fat in the abdomen, face, and back of the neck. Excess weight is usually lost once the drug is stopped.
Antidepressants: If you have depression, there’s a high likelihood that you’ll be prescribed medication. There are many medications used to treat depression, and they can be very effective. However, about 25% of people who take an antidepressant will gain weight (possibly 10 pounds or more). It’s thought that these drugs may slow metabolism, increase appetite, and lead to carbohydrate cravings. Here are the meds most likely to put on the pounds:
SSRIs (selective serotonin reuptake inhibitors): citalopram (Celexa), paroxetine (Paxil), fluoxetine (Prozac), fluvoxamine (Luvox), sertraline (Zoloft), escitalopram (Lexapro)
Tricyclics: including amitriptyline, imipramine (Tofranil), nortriptyline (Pamelor)
MAO inhibitors: including tranylcypromine (Parnate), phenelzine (Nardil)
Lithium: including Eskalith, Lithobid
Antihistamines: If you’re one of the more than 50 million Americans who suffer from allergies, you might be taking an antihistamine. As effective as they can be, they, too, can lead to weight gain, probably because they tend to stimulate the appetite. One study found that use of antihistamines was linked with overweight and obesity. Over-the-counter allergy meds such as cetirizine (Zyrtec) and fexofenadine (Allegra), for example, may cause a weight gain of about 10 pounds.
Other drugs, such as sleep aids like diphenhydramine (Benadryl, Unisom, and others), antipsychotic medication, antiseizure medication, oral contraceptives, and hormone replacement therapy may also lead to weight gain. In addition, some of these medications can increase blood sugar levels, too.
• If you’ve been gaining weight and you take any of the above mentioned drugs, talk with your health-care provider. There are alternatives for many of these medications, and your provider may be able to switch to a different class of drug. However, be prepared for the reality that drugs are often prescribed, in part, based on what your health plan covers.
• If switching to another type of drug isn’t possible, see if you can take a lower dose.
• Focus on choosing healthy foods and controlling portions. Talking with a dietitian can help.
• Make a point to be active. Physical activity can go a long way in helping you to manage your weight and boosting your energy level (and your mood).
• Ask questions when any new medication is prescribed. Find out what all the possible side effects are and if there are other options.
• Notify your provider if you are gaining weight quickly. This may be due to fluid retention.
Lisa Shepard is a registered nurse and mom to a daughter with Type 1 diabetes. Bookmark DiabetesSelfManagement.com and tune in tomorrow to learn more about her.